From Our 2008 Archives

Bone Loss Drug Linked to Rare Fracture

Long-Term Use of Osteoporosis Drug Fosamax May Weaken Long Bones

By Daniel J. DeNoon
WebMD Health News

Reviewed By Louise Chang, MD

March 19, 2008 — Long-term use of the osteoporosis drug Fosamax may weaken the bones in a small subset of people taking the drug.

Patients who suffer this unusual side effect suffer broken legs after minor falls. It's likely that other drugs in the same class as Fosamax — the bisphosphonates — have the same rare side effect. It is seen in only a small number of patients who took the drug for more than five years.

Joseph M. Lane, MD, chief of the metabolic bone disease service at New York Hospital and professor of special surgery at Weill Medical College of Cornell University and colleagues report the side effect in a letter to the March 20 issue of The New England Journal of Medicine.

"There is a subset of patients for whom the longer they take bisphosphonates, the more they turn off the internal repair of the bone. This sets them up for bone fractures after trivial falls," Lane tells WebMD. "Is everyone who takes a bisphosphonate going to get this? No. This is a subset of patients. But we cannot say what makes these patients unique. And is it unique to this one bisphosphonate, or to all drugs in this class? We don't know."

Lane and colleagues report 15 cases of unusual bone fractures in postmenopausal women who had been taking Fosamax for more than five years. All had fractures along the length of the femur, the long bone in the thigh, after falls from standing position or lower.

Ten of the patients had a distinct and unusual fracture pattern. These patients had been taking Fosamax for more than seven years on average; the other five patients averaged less than three years of Fosamax use.

"People on prolonged bisphosphonates — and Fosamax is the only one we have seen so far — after five to seven years they are at risk of fractures in the long bone of the leg," Lane says. "They complained of thigh pain for months before the breaks. So it seems they start off with a stress fracture that is unrecognized, and it goes on to full fracture."

Susan Bukata, MD, director of the center for bone health at the University of Rochester, New York, says orthopaedic surgeons and specialists in metabolic bone disease are well aware of this problem. Bukata was not involved in the Lane report.

"This is not seen only with Fosamax. We see this in cancer patients given high doses of Zometa as well," Bukata tells WebMD. "Fosamax was the most commonly used bisphosphonate for the longest time. And it takes several years on the drug before it seems to be a problem. So more people have been on Fosamax long term than on Actonel or the several other bisphosphonates."

What's going on? Bisphosphonates keep the body from reabsorbing bone. That slows bone loss in osteoporosis. But it also interferes with the body's natural bone-repair process.

That's why a growing number of bone experts suggest that after about five years of bisphosphonate use, patients should take a "drug holiday" until blood tests show their bone turnover increasing. It's done in Europe and in Australia, and in a growing number of U.S. bone centers — including Lane's and Bukata's institutions.

"Remember, bisphosphonates go into the bone like money goes into an IRA. Put money in now and it comes out, slowly, later," Lane says. "The general thought is that after about five years of bisphosphonate treatment, you stop for a year or two. And if bone-turnover markers go up, restart, and if not, watch. Some patients on bisphosphonate holiday followed for up to four years have not shown any change in these markers and are steady."

Meanwhile, Bukata warns patients not to stop taking their osteoporosis drugs.

"The average person should not worry about this — and certainly should not stop taking their bisphosphonates," she says. "We as doctors need to be aware of this and start finding out who is at risk and why. But the last thing we want is for people to stop taking their bisphosphonates because of this type of fracture."

Lane notes that the rare leg fractures linked to Fosamax use are far less dangerous than the hip fractures the drug prevents.

"Public-health-wise, I will take these [leg] fractures, because hip fractures, which are lethal, go down 50% with use of these drugs," he says.

Bisphosphonate drugs for osteoporosis include Actonel, Actonel+Ca, Boniva, Fosamax, Fosamax+D, Reclast, and Zometa.

Other bisphosphonates include Aredia, Didronel, Skelid, and Zometa.

Merck, the drug company that makes Fosamax, did not respond to WebMD's request for a response to the Lane report.

SOURCES: Lenart, B.A. The New England Journal of Medicine, March 20, 2008; vol 358: pp 1304-1306. Joseph M. Lane, MD, chief, Metabolic Bone Disease Service, New York Hospital; professor of orthopaedic surgery, Weill Medical College of Cornell University, New York. Susan Bukata, MD, director of the center for bone health, University of Rochester, N.Y.

© 2008 WebMD Inc. All rights reserved.





STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!